Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Great Falls, MT

June 24, 2007Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2007, 5:38 AM MDT for Blaine County, Hill County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 5:38 AM MDT (11:38 UTC)
Expired
Jun 24, 2007, 6:45 AM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Blaine County, MT, Hill County, MT

The radar

The Glasgow radar (KGGW), 195 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:50 AM MDTHAIL 0.5Chinook, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3413 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 241138
SVRTFX
MTC005-041-241245-
/O.NEW.KTFX.SV.W.0040.070624T1138Z-070624T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 AM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...
  EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 645 AM MDT

* AT 535 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF HAVRE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHINOOK AROUND 555 AM MDT...
  8 MILES NORTH OF HARLEM AND 11 MILES NORTH OF FORT BELKNAP AROUND
  620 AM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4852 10963 4837 10948 4846 10847 4896 10881

$$

COULSTON
3 follow-up statements
000 
WUUS55 KTFX 241142 CCA
SVRTFX
MTC005-241245-
/O.COR.KTFX.SV.W.0040.070624T1138Z-070624T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 AM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...

* UNTIL 645 AM MDT

* AT 535 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF HAVRE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHINOOK AROUND 555 AM MDT...
  8 MILES NORTH OF HARLEM AND 11 MILES NORTH OF FORT BELKNAP AROUND
  620 AM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH 
THIS STORM.

LAT...LON 4848 10848 4841 10934 4839 10937 4839 10948
      4840 10948 4851 10945 4853 10950 4859 10949
      4897 10880

$$
000 
WWUS55 KTFX 241219
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 AM MDT SUN JUN 24 2007

MTC005-241245-
/O.CON.KTFX.SV.W.0040.000000T0000Z-070624T1245Z/
BLAINE MT-
618 AM MDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM MDT
FOR NORTHERN BLAINE COUNTY...

AT 612 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF HARLEM...OR ABOUT 20 MILES EAST OF
CHINOOK...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOGELAND

LAT...LON 4848 10848 4841 10934 4839 10937 4839 10948
      4840 10948 4851 10945 4853 10950 4859 10949
      4902 10859

$$

MPJ
000 
WWUS55 KTFX 241235
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 AM MDT SUN JUN 24 2007

MTC005-241245-
/O.CAN.KTFX.SV.W.0040.000000T0000Z-070624T1245Z/
BLAINE MT-
635 AM MDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAINE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4848 10848 4841 10934 4839 10937 4839 10948
      4840 10948 4851 10945 4853 10950 4859 10949
      4902 10859

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:55 AM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 24, 3:55 AM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT SUN JUN 24 2007

.DISCUSSION...

TODAY THROUGH TUESDAY...THE SOUTHWEST FLOW ALOFT WILL PERSIST OVER
SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH TONIGHT...AS AN UPPER
LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. A FEW
THUNDERSTORMS DEVELOPED OVER NORTH CENTRAL MONTANA OVERNIGHT...AND
THE AIRMASS REMAINS SLIGHTLY UNSTABLE. THEREFORE...WILL KEEP
MENTION OF ISOLATED THUNDERSTORMS THERE THROUGH THE MORNING. MID
LEVEL MOISTURE IS ALSO MOVING INTO THE AREA FROM THE WEST THIS
MORNING...FOR ISOLATED TO SCATTERED SHOWERS. THE AIRMASS BECOMES
MORE UNSTABLE THIS AFTERNOON AND EVENING...CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP. A SURFACE FRONTAL BOUNDARY
WILL ALSO REMAIN OVER SOUTH CENTRAL THROUGH NORTHWEST MONTANA THIS
AFTERNOON AND EVENING...PROVIDING GOOD DIRECTIONAL WIND SHEAR OVER
FERGUS...JUDITH BASIN...AND MEAGHER COUNTIES. THIS MAY CAUSE A FEW
THUNDERSTORMS THERE TO BECOME STRONG WITH LARGE HAIL AND STRONG
WINDS. OVERNIGHT...MOISTURE WILL INCREASE OVER MOST OF THE AREA
FROM THE WEST FOR MORE NUMEROUS SHOWERS WITH CONTINUED SCATTERED
THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO MOVE EAST OUT OF THE
AREA FOR LESS OF A CHANCE FOR STRONG STORMS. THE UPPER TROUGH WILL
THEN MOVE ACROSS MONTANA MONDAY AND MONDAY NIGHT SHOWERS WILL
DECREASE FROM THE WEST. STRONG WESTERLY WINDS WILL ALSO DEVELOP
OVER THE AREA ON MONDAY WITH THE PASSAGE OF THE UPPER TROUGH.
HOWEVER...THESE WINDS SHOULD GENERALLY REMAIN BELOW HIGH WIND
CRITERIA...SO WILL NOT ISSUE A HIGH WIND WATCH AT THIS TIME. WINDS
WILL DECREASE MONDAY NIGHT IN THE WAKE OF THE TROUGH. UPPER LEVEL
RIDGING WILL KEEP THE AREA DRY ON TUESDAY. TEMPERATURES TODAY WILL
BE NEAR NORMAL...THEN THEY WILL COOL BELOW NORMAL ON MONDAY. THE
RIDGING ON TUESDAY WILL CAUSE TEMPERATURES TO WARM BACK TO NEAR
NORMAL.  COULSTON

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS ARE IN GOOD AGREEMENT
BUILDING AN UPPER LEVEL RIDGE OVER MONTANA TUESDAY NIGHT INTO
WEDNESDAY. THIS FEATURE THEN MOVES EAST AT REMAINS ANCHORED OVER
EASTERN MONTANA AND THE DAKOTAS FOR THE REMAINDER OF THE MID
RANGE PERIOD. AN UPPER LEVEL TROUGH WILL SET UP OVER THE EASTERN
PACIFIC AND ATTEMPTS TO MOVE INLAND BY LATE IN THE PERIOD...BUT
WILL MAKE LITTLE HEADWAY AS THE UPPER RIDGE STANDS FIRM. SCENARIO
PUTS MY ENTIRE FORECAST AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ALOFT ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...AND TEMPERATURES WILL
WARM WELL ABOVE SEASONAL NORMALS. MPJ

SATURDAY AND SUNDAY...A LOW PRESSURE TROUGH IS EXPECTED TO BE
MOVING ONTO THE PACIFIC NORTHWEST COAST DURING THIS PERIOD. A
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA AS PACIFIC
MOISTURE IN A SOUTHWEST FLOW ALOFT BEGINS TO MOVE EASTWARD.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 0500Z.
AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION
THROUGH TONIGHT. EXPECT SCATTERED THUNDERSTORMS...WITH THE BEST
CHANCE FOR THUNDERSTORMS OVER NORTH CENTRAL MONTANA TO CONTINUE
UNTIL ABOUT 11Z SUNDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED
OVER THE REGION TONIGHT THROUGH SUNDAY. A FEW AFTERNOON
THUNDERSTORMS WILL ONCE AGAIN DEVELOP AFTER 21Z
SUNDAY...ESPECIALLY FOR LOCATIONS WEST OF A LINE FROM HAVRE TO
BOZEMAN. EXPECT A MORE WIDESPREAD PRECIPITATION EVENT FROM 0Z
MONDAY UNTIL 06Z MONDAY WEST AND NORTH OF GREAT FALLS...WITH
POSSIBLE IFR CONDITIONS POSSIBLE. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  51  65  42 /  20  60  40  10
CTB  75  48  63  44 /  20  70  60  20
HLN  82  53  69  43 /  20  60  40  10
BZN  84  49  73  38 /  20  30  20  10
WEY  77  41  69  37 /  10  10   0   0
DLN  81  46  70  37 /  20  20  10  10
HVR  82  54  70  47 /  20  60  60  20
LWT  78  52  66  43 /  20  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM...MPJ/SAUCIER
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:20 AM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jun 24, 9:47 AM MDTSevere Thunderstorm WarningTFXBlaine12 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.